Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Sharp estimates for finite element approximations to elliptic problems with Neumann boundary data of low regularity

Author: Aaron Solo
Journal: Math. Comp. 76 (2007), 1787-1800
MSC (2000): Primary 65N30
Published electronically: May 3, 2007
MathSciNet review: 2336268
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a second order homogeneous elliptic problem with smooth coefficients, $ Au = 0$, on a smooth domain, $ \Omega$, but with Neumann boundary data of low regularity. Interior maximum norm error estimates are given for $ C^0$ finite element approximations to this problem. When the Neumann data is not in $ L^1(\partial\Omega)$, these local estimates are not of optimal order but are nevertheless shown to be sharp. A method for ameliorating this sub-optimality by preliminary smoothing of the boundary data is given. Numerical examples illustrate the findings.

References [Enhancements On Off] (What's this?)

  • 1. Ivo Babuška, Joseph E. Flaherty, William D. Henshaw, John E. Hopcroft, Joseph E. Oliger, and Tayfun Tezduyar (eds.), Modeling, Mesh Generation, and Adaptive Numerical Methods for Partial Differential Equations, The IMA Volumes in Mathematics and its Applications, vol. 75, New York, Springer-Verlag, 1995. MR 1370242 (96g:65002)
  • 2. Ivo Babuška and Victor Nistor, Boundary value problems in spaces of distributions on smooth and polygonal domains, preprint.
  • 3. -, Interior numerical approximation of boundary value problems with a distributional data, Numer. Methods Partial Differential Equations 22 (2006), no. 1, 79-113. MR 2185526 (2006m:65253)
  • 4. Christine Bernardi, Optimal finite-element interpolation on curved domains, SIAM J. Numer. Anal. 26 (1989), no. 5, 1212-1240. MR 1014883 (91a:65228)
  • 5. J. H. Bramble and A. H. Schatz, Higher order local accuracy by averaging in the finite element method, Math. Comp. 31 (1977), no. 137, 94-111. MR 0431744 (55:4739)
  • 6. James H. Bramble and J. Thomas King, A robust finite element method for nonhomogeneous Dirichlet problems in domains with curved boundaries, Math. Comp. 63 (1994), no. 207, 1-17. MR 1242055 (94i:65112)
  • 7. Lawrence C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, RI, 1998. MR 1625845 (99e:35001)
  • 8. George J. Fix, Max D. Gunzburger, and Janet S. Peterson, On finite element approximations of problems having inhomogeneous essential boundary conditions, Comput. Math. Appl. 9 (1983), no. 5, 687-700. MR 726817 (85b:65102)
  • 9. Donald A. French and J. Thomas King, Approximation of an elliptic control problem by the finite element method, Numer. Funct. Anal. Optim. 12 (1991), no. 3-4, 299-314. MR 1143001 (92m:65144)
  • 10. Ju. P. Krasovski{\u{\i\/}}\kern.15em, Properties of Green's functions, and generalized solutions of elliptic boundary value problems, Dokl. Akad. Nauk SSSR 184 (1969), 270-273. MR 0237956 (38:6233)
  • 11. J.-L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications. Vol. I, Springer-Verlag, New York, 1972. MR 0350177 (50:2670)
  • 12. Joachim A. Nitsche and Alfred H. Schatz, Interior estimates for Ritz-Galerkin methods, Math. Comp. 28 (1974), 937-958. MR 0373325 (51:9525)
  • 13. A. H. Schatz and L. B. Wahlbin, Interior maximum norm estimates for finite element methods, Math. Comp. 31 (1977), no. 138, 414-442. MR 0431753 (55:4748)
  • 14. Alfred H. Schatz, Pointwise error estimates and asymptotic error expansion inequalities for the finite element method on irregular grids. I. Global estimates, Math. Comp. 67 (1998), no. 223, 877-899. MR 1464148 (98j:65082)
  • 15. Lars B. Wahlbin, Local behavior in finite element methods, Handbook of Numerical Analysis, Vol. II, North-Holland, Amsterdam, 1991, pp. 353-522. MR 1115238

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30

Retrieve articles in all journals with MSC (2000): 65N30

Additional Information

Aaron Solo
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Address at time of publication: Susquehanna International Group, 401 City Line Avenue, Bala Cynwyd, Pennsylvania 19004

Keywords: Finite element methods, boundary value problems, low regularity data
Received by editor(s): April 11, 2006
Received by editor(s) in revised form: August 2, 2006
Published electronically: May 3, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society